Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 3, 2003, 6:40 PM MDT for Perkins County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 6:40 PM MDT (00:40 UTC)
- Expired
- May 3, 2003, 7:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Perkins County, SD
The radar
The Bismarck radar (KBIS), 163 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
136 WFUS53 KUNR 040040 TORUNR SDC105-040130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 639 PM MDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA * UNTIL 730 PM MDT * AT 635 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 1 MILE WEST OF SHADEHILL RESERVOIR...OR ABOUT 11 MILES SOUTHWEST OF LEMMON...MOVING WEST NORTHWEST AT 15 MPH. * THE TORNADO WILL BE NEAR... AREAS NORTHWEST OF SHADEHILL RESERVOIR... LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 1 MILE WEST OF SHADEHILL AT 635 PM MDT. MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4569 10218 4590 10214 4595 10256 4575 10263 & $$ BUNKERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 3, 5:15 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 3, 5:15 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT SAT MAY 3 2003 HAVE UPDATED ZONES TO INCLUDE SVR THUNDERSTORM WATCH UNTIL 1100 PM MDT FOR MUCH OF WESTERN SOUTH DAKOTA...OTHERWISE NO CHGS. .UNR...NONE.
Hazardous weather outlook, May 3, 6:21 AM MDT, 12 hours 19 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY. MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 3, 3:06 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0240 PM 7 E DEADWOOD SD .88 INCH HAIL
05/03/03 LAWRENCE REPORTED AT BOULDER
CANYON COUNTRY CLUB.
0250 PM STURGIS SD .75 INCH HAIL
05/03/03 MEADE
0257 PM TILFORD SD 1.25 INCH HAIL
05/03/03 MEADELocal storm report, May 3, 3:55 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM FT MEADE SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0335 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0350 PM EDGEMONT SD .75 INCH HAIL
05/03/03 FALL RIVER EDGEMONT FIRE DEPARTMENTLocal storm report, May 3, 4:46 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 SE PIEDMONT SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER. HAIL COVERING
THE GROUND.
0425 PM PIEDMONT SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.Local storm report, May 3, 5:52 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0240 PM 7 E DEADWOOD SD .88 INCH HAIL
05/03/03 LAWRENCE REPORTED AT BOULDER
CANYON COUNTRY CLUB.
0250 PM STURGIS SD .75 INCH HAIL
05/03/03 MEADE
0250 PM FT MEADE SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0257 PM TILFORD SD 1.25 INCH HAIL
05/03/03 MEADE
0335 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0350 PM EDGEMONT SD .75 INCH HAIL
05/03/03 FALL RIVER EDGEMONT FIRE DEPARTMENT
0425 PM 6 SE PIEDMONT SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER. HAIL COVERING
THE GROUND.
0425 PM PIEDMONT SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0445 PM 12 SW HEREFORD SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY COOPERATIVE
OBSERVER.
0455 PM 1 N BOXELDER SD .75 INCH HAIL
05/03/03 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0500 PM BISON SD 1 INCH HAIL
05/03/03 PERKINS REPORTED BY STORM
SPOTTER.
0510 PM 1 N HEREFORD SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0520 PM UNION CENTER SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0540 PM RED OWL SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:22 AM MDT | Severe Thunderstorm Warning | UNR | Custer | 38 min |
| May 4, 3:36 PM MDT | Tornado Warning | UNR | Todd | 39 min |
| May 4, 3:44 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 46 min |
| May 4, 4:02 PM MDT | Tornado Warning | UNR | Tripp | 43 min |
| May 4, 4:14 PM MDT | Tornado Warning | UNR | Todd | 31 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.